EconPapers    
Economics at your fingertips  
 

On demographic transition, structural change, and economic growth and stagnation

Holger Strulik

Mathematical Population Studies, 2000, vol. 8, issue 4, 333-356

Abstract: The paper analyzes an economy with an agrarian and an industrial sector. Demand is determined by Engel's Law. Population growth follows a non-linear income dependent path according to the theory of demographic transition. In case of decreasing returns to scale in the agrarian sector the existence of a stable low-income equilibrium with high population growth can be shown. If this equilibrium is globally unstable, the system evolves towards a steady-state of perpetual economic growth and low population growth. The path of demographic transition coincides with a path of structural change from an economy specialized in agriculture to a fully industrialized economy. The introduction of an income dependent savings rate allows the interpretation of the low-income equilibrium as a limit cycle and, therefore, the explanation of high fluctuations in population growth and per capita income in least developed economies.

Keywords: Demographic transition; Economic growth; Structural change; Limit cycles (search for similar items in EconPapers)
Date: 2000
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.tandfonline.com/doi/abs/10.1080/08898480009525490 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: On Demographic Transition, Structural Change, and Economic Growth and Stagnation (1998) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:mpopst:v:8:y:2000:i:4:p:333-356

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/GMPS20

DOI: 10.1080/08898480009525490

Access Statistics for this article

Mathematical Population Studies is currently edited by Prof. Noel Bonneuil, Annick Lesne, Tomasz Zadlo, Malay Ghosh and Ezio Venturino

More articles in Mathematical Population Studies from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-22
Handle: RePEc:taf:mpopst:v:8:y:2000:i:4:p:333-356